News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Asthma

Question: Xolair as a treatment option


 dacubster - Tue Dec 11, 2007 12:03 am

Hi there,

I am a 24 year old female with a history of severe asthma, bronchitis, allergies, hyperthyroidism, IST and depression.

My asthma is very unstable and all though I am on many maintenance drugs I become sick every few weeks and have suffered numerous hospitalizations over the last year.

The doctors suspect that my severe allergies are the cause of this, but since I am on a beta blocker for unexplained tachycardia I am unable to receive the suggested allergy shots.

My pulmonoligist and allergist have suggested another injection medicine known as Xolair which is a fairly new drug used for asthmatics.

Although it is not recommended to be given to those on beta blockers because of the risk of allergic reaction the risks are lower than of allergy shots, and the doctors are suggesting I look into it.

Since this is a newer medication I can find hardly anything about this? Is this considered a safe drug and good option for a severe asthmatic?
 Dr. Chan Lowe - Tue Dec 11, 2007 11:02 pm

User avatar Hi Dacubster,

This is really a difficult question. Xolair is fairly new and not a lot of information is known about it's interactions with other medicines.

Be sure you discuss very closely with your doctor the risk of anaphylaxis with this medicine. It has been reported in patients receiving the medicine for the first time and in those who have been on the medicine for months or even over a year. Basically, the reaction can occur with any of the injections of the medicine.

I would certainly recommend you not use this medicine unless recommended by a pulmonologist. Also, if you are on a beta-blocker, medicines like albuterol will not work as well. If possible, I would recommend you talk with your cardiologist about changing to a different medicine (non beta-blocker class) to control your tachycardia. This will almost certainly help your asthma.

If you are not using singulair you may want to try this also. This medicine is an allergy/asthma medicine that works at a different point in the pathway for allergies and can dramatically improve asthma. It is safe to use with beta-blockers.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here